Indiana, 2019

Hail in Indiana, May 27, 2019

May 27, 2019 · NWS ILN · 1 event in 1 county or zone

Thunderstorms developed during the evening hours along a warm front lifting slowly north across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed during the evening hours along a warm front lifting slowly north across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 27, 7:46 PM EST, 47 minutes earlier.

Area forecast discussion, May 27, 7:46 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
846 PM EDT Mon May 27 2019

.SYNOPSIS...
A frontal boundary will lift back north as a warm front tonight,
keeping chances for storms in the forecast overnight. A few of
the storms could be strong to severe. Warm and humid conditions
and unsettled weather will be the rule for much of the week
with a chance of thunderstorms each day.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Supercells have developed across Northern Indiana in the
unstable airmass ahead of a mid level disturbance. This
will combine with a northward advancing warm front to support
the development of widespread thunderstorms over West Central
Ohio and the Miami Valley in the next 1 to 2 hours. These storms
will track quickly east and build south (into the more unstable
air) across portions of the Miami Valley and Central Ohio.

Bulk shear of 50 kts and favorable 0-1km helicity will offer
favorable conditions for supercells with the potential for
tornadoes as the storms are still surface based. Tornado watch
number 266 has been issued which includes ILN/s northern half
of the FA until 06Z.

Previous discussion...
Frontal boundary which stalled out near the Ohio River
overnight has begun to lift north to a current position from
Central Indiana thru Southwest Ohio. Thunderstorms were
beginning to develop in the return flow INVOF this front.

This initial convective activity to pivot northeast - with the
southeast end expected to weaken some as it they moves away
from the favorable genesis region.

Mid level shortwave evident on water vapor imagery over the Mid
MS VLY to track east thru the Great Lakes this evening. This
will aid the strengthening of the return flow with 45 to 50 kt
southwesterly jet nosing into West Central Ohio by early
evening.

Moderate instability develops in response to this flow with
mixed layer CAPES increasing to around 1500 J/KG. Axis of
storms to continue to develop late this aftn into this evening
the best focus over West Central Ohio this evening.

Bulk shear of 45-50 kts will support organized storms with
supercells likely. These rotating updrafts will enhance the
potential for large hail. Low level shear becomes favorable over
the northwest with 0-1km helicity values forecast to be above
300 m2/s2. So, the threat for tornadoes also exists. Per
collaboration with SPC the 5 percent tornado threat has been
extended across ILN/s northern counties tonight.

Isolated severe weather threat looks to begin as early as 5 pm
with the most favorable time for severe weather between 7 pm
and midnight. Eventually - expect individual storms to congeal
into a cold pool driven MCS that pivots thru ILN/s northeast
counties.

Have continued high pops this evening across the northwest
overnight across the north. Have also continued to message this
severe weather threat in the HWO and social media.

Mild lows overnight in the mid and upper 60s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Mid level ridge to extend into Ohio Valley keeping Northern
Kentucky warm and dry during the day Tuesday. Mid level energy
flattens as energy rides along the northern edge of the ridge.

The E-W oriented surface front will slip back to the south ILN/s
northern counties, offering a chance of thunderstorms. Tuesday
will be hot and humid with dewpoints in the upper 60s and high
temperatures generally in the mid and upper 80s. The exception
will be the far northwest - where clouds and pcpn may keep
temperatures in the lower 80s.

GFS pushes the front south to the Ohio River, while the NAM/ECMWF
stall the front across Central Ohio. Prefer this position
across Central Ohio. This will keep a chance of thunderstorms in
the forecast Tuesday night. Another mild night with Tuesdays
lows in the mid and upper 60s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
An active weather pattern will continue through the coming week.

The Ohio Valley will remain on the northern periphery of a mid-level
ridge through Thursday, with a surface boundary remaining in place
west-to-east somewhere across the northern half of the Ohio Valley.
One disturbance is expected to move through the area on Wednesday
afternoon, with a second entering the region on Thursday morning as
the ridge begins to flatten. To no surprise, chances for storms will
continue each day as these disturbances move through the area, with
the greatest chances likely on Thursday. Though the shortwave
leading to this activity may be de-amplifying to some degree, it
will still lead to likely precipitation chances for most of the
area. On both Wednesday and Thursday, with few changes to the
overall weather pattern, there should be sufficient weather and
shear to allow for at least some level of severe weather threat.

Beyond Thursday, there are timing differences in the models
regarding the progression of a secondary trough moving across the
Great Lakes, but ultimately a fair degree of agreement on a couple
of drier days as high pressure nudges in from the Great Lakes. Some
low-end precipitation chances will be kept in the forecast for
Friday and Saturday for now, with chances perhaps increasing later
in the weekend as another front moves south into the region.

With the frontal boundary still north of the area, Wednesday should
be the warmest day of the extended period, with some decrease in
temperatures expected from Thursday onward as the ridge and front
shift further to the south. However, temperatures are generally
expected to remain near to slightly above normal.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
An embedded disturbance in the zonal flow aloft will combine
with an advancing warm front to bring showers and thunderstorms
to the northern terminals this evening into early morning. This
convection will also be aided by an increasing low level jet. Am
expecting convection between 02Z and 06Z with convection
tapering off thereafter as it moves east/southeast and the warm
front moves north of the terminals. Aviators can expect all
hazards with thunderstorms, with MVFR ceilings and IFR or LIFR
visibilities possible with the heavier rainfall. The low level
jet will bring a period of non-convective LLWS tonight to all
terminals. This should diminish toward 12Z as the core of the
low level jet pushes east and the atmosphere starts to couple
with diurnal heating.

On Tuesday, as a low pressure system passes by to the north
across the Great Lakes, a cold front will sag southeast back
into northern Indiana and northern Ohio. It appears that
diurnal convection with the front will mainly stay north of the
northern terminals, so have kept all terminals dry. With diurnal
heating/mixing and decent surface pressure gradient, winds will
increase from the west/southwest between 10 and 15 knots with
gusts between 20 and 30 knots.

OUTLOOK...Thunderstorms possible Wednesday and Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR/Sites
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...Hatzos
AVIATION...Hickman
Hazardous weather outlook, May 27, 3:24 PM EST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
424 PM EDT Mon May 27 2019

INZ050-OHZ026-034-035-042>046-051>056-060>065-074-281100-
Wayne-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-
Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-Montgomery-
Greene-Fayette OH-Pickaway-Fairfield-Hocking-
424 PM EDT Mon May 27 2019

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Tonight.

Thunderstorms will continue to develop and increase in coverage
into this evening. Strong to severe thunderstorms will be possible
into the early morning hours of Tuesday. Damaging winds and large
hail will be the main severe weather threats, but an isolated
tornado can not be ruled out. In addition, heavy rain will be
possible which may lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms are forecast for Tuesday. Strong to severe
thunderstorms will be possible once again with damaging winds and
large hail being the primary severe weather threats.

An isolated strong to severe thunderstorm will be possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight.

INZ058-059-066-OHZ070>073-080-281100-
Fayette IN-Union IN-Franklin IN-Butler-Warren-Clinton-Ross-Highland-
424 PM EDT Mon May 27 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, South Central Ohio and Southwest Ohio.

.DAY ONE...Tonight.

Scattered thunderstorms will continue to develop into this evening.
Strong to severe thunderstorms will be possible. Damaging winds and
large hail will be the main severe weather threats, but an isolated
tornado can not be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

An isolated strong to severe thunderstorm will be possible
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

INZ073>075-080-KYZ089>100-OHZ077>079-081-082-088-281100-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
Clermont-Brown-Adams-Pike-Scioto-
424 PM EDT Mon May 27 2019

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

An isolated strong to severe thunderstorm will be possible
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 27, 3:54 PM EST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Wilmington OH
454 PM EDT Mon May 27 2019

OHZ061-062-070-071-272130-
Montgomery OH-Warren OH-Butler OH-Greene OH-
454 PM EDT Mon May 27 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUTLER...
NORTHWESTERN WARREN...SOUTHWESTERN GREENE AND SOUTHEASTERN MONTGOMERY
COUNTIES UNTIL 530 PM EDT...

At 453 PM EDT, radar indicated a strong thunderstorm over Middletown,
moving northeast at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Dayton, Kettering, Middletown, Beavercreek, Xenia, Miamisburg,
Springboro, Monroe, Trenton, Franklin, Bellbrook, Moraine, Carlisle,
Oakwood, South Middletown, Wright-Patterson Afb, West Carrollton,
Waynesville, Hunter and Four Bridges.

This includes I-75 in Ohio between mile markers 26 and 56.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3938 8439 3952 8454 3983 8414 3962 8392
TIME...MOT...LOC 2053Z 230DEG 31KT 3950 8439

Coniglio
Local storm report, May 27, 4:21 PM EST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
521 PM EDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     KI68 LEBANON APT        39.46N 84.25W
05/27/2019  M68 MPH          WARREN             OH   AWOS

&&

HICKMAN
Special weather statement, May 27, 4:54 PM EST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Wilmington OH
554 PM EDT Mon May 27 2019

OHZ062-063-072-272230-
Fayette OH-Clinton OH-Greene OH-
554 PM EDT Mon May 27 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FAYETTE...NORTHERN
CLINTON AND SOUTHEASTERN GREENE COUNTIES UNTIL 630 PM EDT...

At 554 PM EDT, radar indicated a strong thunderstorm near Wilmington,
moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Wilmington, Sabina, Bowersville, Port William, Milledgeville, Octa,
Paintersville, Melvin, Rosemoor, Bloomington, Lumberton, Middleton
Corner, New Antioch, Oakland, Jasper Mills, Lees Creek, Reesville,
Ogden, Kingman and Burtonville.

This includes I-71 in Ohio between mile markers 44 and 66.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3941 8354 3940 8396 3952 8398 3955 8398
      3965 8361 3953 8351
TIME...MOT...LOC 2154Z 259DEG 23KT 3948 8388

Coniglio
Local storm report, May 27, 5:28 PM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
628 PM EDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND DMG     MONROE                  39.44N 84.36W
05/27/2019                   BUTLER             OH   BROADCAST MEDIA

            TREE DOWN IN MONROE ON BRITTON LANE BETWEEN OH-63 AND
            OHIO AVENUE.

&&

HICKMAN
Local storm report, May 27, 5:34 PM EST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
634 PM EDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     5 WNW LEBANON           39.46N 84.29W
05/27/2019                   WARREN             OH   PUBLIC

            TREES REPORTED DOWN AT TRAILS AT SHAKER RUN. TIME
            ESTIMATED FROM RADAR.

&&

HICKMAN

The radar

The Cincinnati radar (KILN), 113 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wayne

When
May 27, 8:33 PM EST to 8:35 PM EST
Where
Wayne County, 2.14 mi NNW of Fountain City
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
39.980, -84.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818179.